Numerical performance of penalty method for American option pricing

K. Zhang, Xiaoqi Yang, S. Wang, K. L. Teo

Research output: Journal article publicationJournal articleAcademic researchpeer-review

11 Citations (Scopus)


This paper is devoted to studying the numerical performance of a power penalty method for a linear parabolic complementarity problem arising from American option valuation. The penalized problem is a nonlinear parabolic partial differential equation (PDE). A fitted finite volume method and an implicit time-stepping scheme are used for, respectively, the spatial and time discretizations of the PDE. The rate of convergence of the penalty methods with respect to the penalty parameters is investigated both theoretically and numerically. The numerical robustness and computational effectiveness of the penalty method with respect to the market parameters are also studied and compared with those from an existing popular method, project successive over relaxation.
Original languageEnglish
Pages (from-to)737-752
Number of pages16
JournalOptimization Methods and Software
Issue number5
Publication statusPublished - 1 Oct 2010


  • Complementarity problem
  • Finite volume method
  • Option pricing
  • Penalty method

ASJC Scopus subject areas

  • Software
  • Control and Optimization
  • Applied Mathematics


Dive into the research topics of 'Numerical performance of penalty method for American option pricing'. Together they form a unique fingerprint.

Cite this